With the flu raging through the entire country, many people are being prescribed Tamiflu.
It’s an anti-viral drug that can shorten flu symptoms by a day, but some terrifying effects have parents on high alert.
Tamiflu can be really helpful for most flu patients, but a side effect that is extremely rare has made national headlines after a teenage boy in Indiana died this week.
His family said that he took his own life, and they blame the Tamiflu he was prescribed.
The most common symptoms of Tamiflu are gastrointestinal, nausea, vomiting and diarrhea, but in some very rare cases, side effects can include neurological issues, such as severe mood swings, or intense depression.
“That’s very uncommon. It’s not even listed as a major side effects for nervous tissue, besides maybe a headache,” said Louise Cardellina from AFC Urgent Care.
But the teen in Indiana who died had never shown any symptoms of depression before.
In Texas, a little girl tried to jump out of a second story window after taking Tamiflu.
Her parents said she suffered hallucinations.
“That’s a very adverse, a very extreme event that’s not typically what we see. That’s not the norm. It is certainly a side effect. There is a possibility of it, but it’s very rare,” said Hassen Borhot.
Because Tamiflu is not a cure, just a medicine to ease symptoms, not everyone gets a prescription.
At AFC Urgent Care, they typically give it to elderly, those with respiratory issues, and young children.
Otherwise healthy adults can fight off the flu on their own, but doctors told Western Mass News that you should always monitor anyone on a new medication.
“Any type of interactions, you certainly want to contact the prescriber who gave you that medicine if there were any of those symptoms.”
Doctors do want to remind people at home that these are incredibly rare outcomes from taking Tamiflu, but it’s always good to be aware of any potential side effects of this medicine.
Copyright 2018 Western Mass News (Meredith Corporation). All rights reserved.